Journal of Algebraic Geometry

Journal of Algebraic Geometry

Online ISSN 1534-7486; Print ISSN 1056-3911

   
 
 

 

Monodromy of projective curves


Authors: Gian Pietro Pirola and Enrico Schlesinger
Journal: J. Algebraic Geom. 14 (2005), 623-642
DOI: https://doi.org/10.1090/S1056-3911-05-00408-X
Published electronically: April 25, 2005
MathSciNet review: 2147355
Full-text PDF

Abstract | References | Additional Information

Abstract: The uniform position principle states that, given an irreducible non- degenerate curve $C \subset \mathbb{P} ^r (\mathbb{C} )$, a general $(r-2)$-plane $L \subset \mathbb{P} ^r$ is uniform; that is, projection from $L$ induces a rational map $C \dashrightarrow \mathbb{P} ^{1}$ whose monodromy group is the full symmetric group. In this paper we first show the locus of non-uniform $(r-2)$-planes has codimension at least two in the Grassmannian. This result is sharp because, if there is a point $x \in \mathbb{P} ^r$ such that projection from $x$ induces a map $C \dashrightarrow \mathbb{P} ^{r-1}$ that is not birational onto its image, then the Schubert cycle $\sigma(x)$ of $(r-2)$-planes through $x$ is contained in the locus of non-uniform $(r-2)$-planes. For a smooth curve $C$ in $\mathbb{P} ^3$, we show that any irreducible surface of non-uniform lines is a cycle $\sigma(x)$ as above, unless $C$ is a rational curve of degree three, four, or six.


References [Enhancements On Off] (What's this?)

  • 1. E. Arbarello, M. Cornalba, P. A. Griffiths, and J. Harris.
    Geometry of algebraic curves. Vol. I.
    Springer-Verlag, New York, 1985. MR 0770932 (86h:14019)
  • 2. M. Artebani and G. P. Pirola.
    Algebraic functions with even monodromy.
    Proc. Amer. Math. Soc. 133(2):331-341 (electronic), 2005. MR 2093052
  • 3. W. Barth and R. Moore.
    On rational plane sextics with six tritangents.
    In Algebraic geometry and commutative algebra, Vol. I, pages 45-58. Kinokuniya, Tokyo, 1988. MR 0977752 (90c:14018)
  • 4. F. Cukierman.
    Monodromy of projections.
    Mat. Contemp. 16:9-30, 1999.
    15th School of Algebra (Portuguese) (Canela, 1998). MR 1756825 (2001b:14018)
  • 5. D. Eisenbud.
    Linear sections of determinantal varieties.
    Amer. J. Math. 110(3):541-575, 1988. MR 0944327 (89h:14041)
  • 6. W. Fulton and R. Lazarsfeld.
    Connectivity and its applications in algebraic geometry.
    In Algebraic geometry (Chicago, Ill., 1980), pages 26-92. Springer, Berlin, 1981. MR 0644817 (83i:14002)
  • 7. R. Guralnick and K. Magaard.
    On the minimal degree of a primitive permutation group.
    J. Algebra 207(1):127-145, 1998. MR 1643074 (99g:20014)
  • 8. J. Harris.
    Galois groups of enumerative problems.
    Duke Math. J. 46(4):685-724, 1979. MR 0552521 (80m:14038)
  • 9. J. Harris.
    Curves in Projective Space.
    Sem. de Mathématiques Superieures. Université de Montreal, 1982
    (with the collaboration of D. Eisenbud). MR 0685427 (84g:14024)
  • 10. R. Hartshorne,
    Algebraic Geometry GTM 52, Springer-Verlag, Berlin, Heidelberg and New York, 1977. MR 0463157 (57:3116)
  • 11. H. Kaji,
    On the tangentially degenerate curves.
    Journal of the London Math. Soc. (2) 33 (1986), no. 3, 430-440. MR 0850959 (87i:14027)
  • 12. K. Magaard and H. Völklein.
    The monodromy group of a function on a general curve.
    Israel J. Math. 141:355-368, 2004. MR 2063042 (2005e:14047)
  • 13. K. Miura.
    Field theory for function fields of plane quintic curves.
    Algebra Colloq. 9(3):303-312, 2002. MR 1917155 (2003e:14016)
  • 14. K. Miura and H. Yoshihara.
    Field theory for function fields of plane quartic curves.
    J. Algebra 226(1):283-294, 2000. MR 1749889 (2001f:14047a)
  • 15. M. V. Nori.
    Zariski's conjecture and related problems.
    Ann. Sci. École Norm. Sup. (4) 16(2):305-344, 1983. MR 0732347 (86d:14027)
  • 16. G. Pirola.
    Algebraic curves and non-rigid minimal surfaces in the euclidean space,
    Pacific J. Math. (183), no. 2, 333-357, 1998. MR 1625966 (99e:53009)
  • 17. R. Strano.
    Hyperplane sections of reducible curves.
    In Zero-dimensional schemes and applications (Naples, 2000), pages 55-62. Queen's Univ., Kingston, ON, 2002. MR 1898825 (2003c:14033)
  • 18. C. Voisin.
    Théorie de Hodge et géométrie algébrique complexe, volume 10 of Cours Spécialisés.
    Société Mathématique de France, Paris, 2002. MR 1988456 (2005c:32024a)
  • 19. H. Yoshihara.
    Function field theory of plane curves by dual curves.
    J. Algebra 239(1):340-355, 2001. MR 1827887 (2002f:14038)
  • 20. O. Zariski,
    Sull'impossibilità di risolvere parametricamente per radicali un'equazione algebrica $f(x,y)=0$ di genere $p>6$ a moduli generali.
    Atti Accad. Naz. Lincei Rend., Cl. Sc. Fis. Mat. Natur., serie VI 3:660-666, 1926.
  • 21. O. Zariski,
    A theorem on the Poincaré group of an algebraic hypersurface.
    Ann. of Math. 38:131-142, 1937. MR 1503330


Additional Information

Gian Pietro Pirola
Affiliation: Dipartimento di Matematica “F. Casorati”, Università di Pavia, via Ferrata 1, 27100 Pavia, Italia
Email: pirola@dimat.unipv.it

Enrico Schlesinger
Affiliation: Dipartimento di Matematica, Politecnico di Milano, Piazza Leonardo da Vinci 32, 20133 Milano, Italia
Email: enrsch@mate.polimi.it

DOI: https://doi.org/10.1090/S1056-3911-05-00408-X
Received by editor(s): January 21, 2004
Received by editor(s) in revised form: February 10, 2005
Published electronically: April 25, 2005
Additional Notes: The first author was partially supported by: 1) MIUR PRIN 2003: Spazi di moduli e teoria di Lie; 2) Gnsaga; 3) Far 2002 (PV): Varietà algebriche, calcolo algebrico, grafi orientati e topologici. The second author was partially supported by MIUR PRIN 2002 Geometria e classificazione delle varietà proiettive complesse.

American Mathematical Society